Texas, 2019

Coastal Flood in Texas, May 21 to 22, 2019

May 21 to 22, 2019 · NWS HGX · 3 events in 2 counties and zones

Some coastal flooding was observed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Some coastal flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 21, 3:37 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, May 21, 3:37 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
437 AM CDT Tue May 21 2019

DISCUSSION...
Many hazards to consider today; from strong gradient winds to
potential strong northern county thunderstorms. The east-to-west
synoptic pressure gradient between GA-FL high pressure and
western Texas low pressure is the tightest across eastern Texas
this morning. This is producing early day 20 to 30 mph sustained
southeasterly winds with gusts approaching 35 to 40 mph over a
good western 2/3rds of the forecast area including the immediate
coastline. These winds have prompted a Wind Advisory that will be
in effect through 6 PM this evening. This healthy long duration
onshore fetch will push Gulf and Bay water onto local beachfronts
and there will coastal flooding issues during high tide times
(please see Marine section below). A Coastal Flood Warning is in
effect through 6 PM for the Galveston Bay area with a Coastal
Flood Advisory for western coastal region down shore of the San
Luis Pass. A line of Central Texas thunderstorms will be entering
our warm and conditionally unstable environment this afternoon.
There is a marginal chance that isolated thunderstorms could reach
strong to severe thresholds and produce short duration, limited
coverage damaging downburst winds and large hail. If discrete
cells do form just ahead of the main line late this morning, there
will be enough uni-directional shear energy with height to open a
small window of opportunity for tornadoes.

The main line of thunderstorms will be encountering a more stable
air mass over the southern 2/3rds of the CWA. Prog and AMDAR
aircraft sounding reports depict quite the robust, deep warm
layer with decent near 7 C/km lapse rates above 700 mb. If
surface temperatures across the northern third of the forecast
area can achieve the lower 80s before noon this could erode this
warm nose enough for frontogenesis-induced lift to tap into this
higher CAPE column. Early day overcast will inhibit warming 'but'
sunrise temperatures will be within 5 degrees of convective
temperatures. For what is it is worth, all models are showing
strong enough frontal forcing to suggest enough ascent to sustain
or initiate downstream thunderstorms north of the city early this
afternoon. Higher confidence of strong thunderstorms to impact
the far northern tier of counties from Brazos County over to
Houston County with developing storms south of these communities
struggling to maintain enough structure to pose much of a threat.
As column winds veer more parallel with the mean flow this loss of
bulk shear, in tandem with more stout southern CWA capping, has
focused this early afternoon marginal severe threat north of a
Brenham to Huntsville to Livingston line.

Once today's storms travel east of the region, we will not be
visited by any significant precipitation for several days.
Surface to upper ridging builds in from the east through the
remainder of the week and this will shut off any mention of
rain/convection. Other than early day streamer showers over our
southern/coastal counties, days will be sunny enough to warm the
region to around 90 F each subsequent day through early next
week...minimum temperatures in the average middle to upper 70s.
The only deviation in overnight temperatures will come from (late
week) periods of slightly drier air advecting in on southeasterly
steering flow. Onshore winds will remain in the moderate realm as
mid-morning through late afternoon interior western forecast area
and coastal winds regularly strengthen to 15 to 25 mph through
the remainder of the work week. These winds will aid in mixing
down some drier mid layer air thus regulating afternoon apparent
temperatures to the lower 90s, or a few degrees warmer than
ambient temperatures. 31

&&

MARINE...
Winds should remain in the 20-35kt range into the mid morning hours.
Frequent gusts to gale have been occurring in the Gulf so went ahead
and expanded the Gale Warning into all Gulf waters. Speeds should
begin diminishing later this morning, but still remaining above
Small Craft Advisory criteria all day. Considering strong onshore
winds, elevated tides and increased wave run up, the coastal
flood threat remains fairly high along and east of Freeport and
will maintain the coastal flood warning there thru a good part of
the day until we get past the next high tide cycle. Low lying
roads surrounding Galveston Bay will probably see some flooding as
well until winds and wave action subside enough to allow some
water to retreat back into the Gulf. West of Freeport, elevated
water levels will also prevail, but impact threshold isn't quite
as low as areas to the east so think a coastal flood advsy will
suffice.

Moderate to occasionally strong onshore flow will persist for a good
part of the work week. Minor coastal and beach flooding, similar to
what we've seen in the past several days, can be expected around
times of high tide. Small Craft Advisory/Caution flags can also
be expected. Slight (but slow, gradual) improvements in overall
marine conditions can be expected this weekend. 47

&&

AVIATION...
Gusty SSE winds will continue today. MVFR ceilings will persist
into late morning as low level moisture continues to stream into
the region beneath a capping inversion. A weak surface trough will
approach from the west thru the day...toward the HWY 69/59 corridor
later this afternoon. The line of shra/tsra is currently situated
along this boundary will encounter some capping as it approaches
so would anticipate a slight weakening trend, but with daytime
heating fcst soundings indicate there will be still enough
instability and less capping generally north of I-10 for at least
the possibility of some embedded TSRA thru the aftn & early evening
hours. Don't anticipate many changes to the ongoing 06z TAFs for
the 12z package. Might throw in some tempo groups north of the
metro sites. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  74  91  75  92 /  60  10  10  10  10
Houston (IAH)              88  77  89  76  90 /  30  20   0  10  10
Galveston (GLS)            85  79  85  78  85 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Warning until 6 PM CDT this evening for the
     following zones: Brazoria Islands...Chambers...Coastal
     Galveston...Coastal Harris...Galveston Island and Bolivar
     Peninsula.

     Wind Advisory until 6 PM CDT this evening for the following
     zones: Austin...Brazos...Burleson...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort Bend...
     Galveston Island and Bolivar Peninsula...Grimes...Houston...
     Inland Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Madison...Matagorda Islands...
     Montgomery...Walker...Waller...Washington...Wharton.

     Coastal Flood Advisory until 6 PM CDT this evening for the
     following zones: Coastal Brazoria...Coastal Jackson...
     Coastal Matagorda.

     Coastal Flood Advisory from 6 PM this evening to 1 PM CDT
     Thursday for the following zones: Brazoria Islands...
     Galveston Island and Bolivar Peninsula.

     Coastal Flood Advisory until 1 PM CDT Thursday for the following
     zones: Matagorda Islands.

GM...Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 4 AM CDT Wednesday for the
     following zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to Freeport
     TX out 20 NM...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

     Gale Warning until 9 AM CDT this morning for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

Discussion...31/47
Hazardous weather outlook, May 21, 5:16 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
616 AM CDT Tue May 21 2019

TXZ176-177-195>199-210>213-226-227-235>238-221130-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda-
Madison-Montgomery-Walker-Waller-Washington-Wharton-
616 AM CDT Tue May 21 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong southeasterly winds have prompted a Wind Advisory that is in
effect until 6 PM this evening.

A line of western thunderstorms passing through between late
morning and early afternoon could produce isolated strong cells.
The main threats from these isolated cells will be damaging
downburst winds and large hail. The highest probability for these
strong storms will occur across our furthest northern counties or
generally along and north of a Brenham to Huntsville to Livingston
line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon temperatures reaching the lower 90s with middle 90
heat indices will become more common. Practice heat safety, and
do not leave kids or pets unattended in vehicles.

.SPOTTER INFORMATION STATEMENT...

Low spotter weather awareness.

GMZ330-335-350-355-370-375-TXZ214-313-335>338-436>438-221130-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
616 AM CDT Tue May 21 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Coastal flooding will occur during periods of high tides. A Coastal
Flood Warning is in effect for points east of San Luis Pass...A
Coastal Flood Advisory for points west of San Luis Pass.

Hazardous swimming conditions exist due to strengthened rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Coastal flooding and dangerous rip currents are expected to
continue for much of the week.

.SPOTTER INFORMATION STATEMENT...

Low spotter weather awareness.

TXZ163-164-178-179-200-300-221130-
Houston-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-
616 AM CDT Tue May 21 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of thunderstorms passing through between late morning and
early afternoon could produce isolated strong cells. The main
threat from these isolated cells will be damaging downburst winds
and large hail. The highest probability for these strong storms
will occur across our furthest north counties or generally along
and north of a Brenham to Huntsville to Livingston line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon temperatures reaching the lower 90s with middle 90 heat
indices will become more common. Practice heat safety, and do not
leave kids or pets unattended in vehicles.

.SPOTTER INFORMATION STATEMENT...

Low spotter weather awareness.

In the hours before

Local storm report, May 21, 6:06 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     COASTAL FLOOD    GALVESTON               29.23N  94.89W
05/21/2019                   GALVESTON          TX   BROADCAST MEDIA

            WATER UP TO THE SEAWALL AT SOME LOCATIONS. SOME LOW
            LYING BEACH FRONT ROADS HAVE SOME WATER ON THEM.

&&

EVENT NUMBER HGX1900161

47

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Harris

When
May 21, 9:05 AM CST to 11:00 AM CST
Where
Coastal Harris forecast zone
Reported by
Law Enforcement
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Lynchburg Ferry was closed for a while due to coastal flooding on the roads leading to the dock.

Coastal Flood, Coastal Harris

When
May 21, 12:00 PM CST to 2:00 PM CST
Where
Coastal Harris forecast zone
Reported by
Emergency Manager
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

There was some minor street flooding and overwash of roads close to Galveston Bay.

Coastal Flood, Galveston Island and Bolivar Peninsula

When
May 22, 6:00 AM CST to 9:00 AM CST
Where
Galveston Island and Bolivar Peninsula forecast zone
Reported by
Broadcast Media
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Some low lying beach front roads had some water on them, and water was up to the seawall at some locations. Water was also over parts of the Highway 87 and Highway 124 intersection on the Bolivar Peninsula.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824306, 824307, 824303.